Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 319, NWS Kansas City, MO

August 26, 2019Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this river flood warning at Aug 26, 2019, 12:05 PM CDT for Atchison County, Leavenworth County, Kansas. It took effect at Aug 26, 2019, 4:39 PM CDT. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2019, 12:05 PM CDT (17:05 UTC)
In effect from
Aug 26, 2019, 4:39 PM CDT
Expired
Aug 28, 2019, 9:52 AM CDT
In force
41 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Atchison County, KS, Leavenworth County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stranger Creek at Easton (ESTK1). The gauge peaked at 20.17 ft at Aug 27, 2019, 4:00 PM CDT.

actionminormoderate510152008/2608/2708/2808/29
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06891850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 26, 9:19 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 9:19 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
919 AM CDT Mon Aug 26 2019

.Update...
Issued at 919 AM CDT MON AUG 26 2019

Updated PoPs to reflect the convection moving into the western
side of the forecast area. There's a tight west to east instability
gradient, with some eastward advection of that instability. Still
think storms will weaken as they track to the east, but some
strong to potentially severe storms can not be ruled out this
morning as the convection moves into the area. Particularly, the
trailing line in northeastern KS and the middle line, which is
showing some signs of strengthening.

This morning MCS definitely throws a wrinkle into the afternoon
round of storms. CAM models have not resolved this system, even
the 12Z runs, so it adds considerable uncertainty with how the day
will evolve. Models that are performing better show the morning
MCS leaving an outflow boundary across the MO river valley with
strong instability building during the afternoon. With upper level
support, the overall pattern still supports an afternoon round of
severe weather.

&&

.Discussion...
Issued at 307 AM CDT MON AUG 26 2019

An active period will commence this afternoon and evening as storms
develop along a cold front, capable of producing damaging winds,
large hail, along with a few tornadoes.

Low-level moisture continues to linger across the area as of early
Monday morning. Areas of fog will impact the early morning commute
before slowly dissipating by the mid-morning as a warm front lifts
north into the region. As the front lifts north, dew points will
rise 10 to 12 degrees for areas south of I-70, which combined with
an already present EML from the southwest, will create a strongly
destabilized environment by the afternoon, with MLCAPE values
exceeding 4000 J/kg south of the warm front. A deepening mid-level
trough across the Northern Plains will permit a speed max to dip
south over northern to central Missouri, leading to strong mid to
upper-level westerlies and resulting 0 to 6 km bulk shear values
in the 40 to 50 knot range. Southwesterly surface winds underneath
strong westerly flow aloft will also yield 0 to 1 SRH values of
100 m2/s2, mainly across central Missouri. Low LCL heights are
also expected given increasing dew points and lingering low-level
moisture in the area. All said, the environment will be ripened
for all modes of severe weather as the cold front pushes through
the area this afternoon and evening. One item worth considering is
the role that a decaying MCS from the northwest will play into
interaction with the warm front later this afternoon and evening.
Currently thinking that the complex will enter northwest and later
central Missouri this morning. Lingering storms with this may be
ongoing as the cold front arrives into the northwest Missouri
later this afternoon. Will need to monitor how far north the warm
front makes it this afternoon, and the placement of any west to
east outflow boundaries present from the morning MCS. This could
enhance the potential for tornadic activity considering any
boundary interaction, particularly for eastern Kansas and western
Missouri. Storms should initially be fairly discrete with a few
supercells possible. This would increase both the potential for
large hail and tornadoes early in the event. As the afternoon and
evening progress, the line of storms should fill in along the
front and the main hazard would then shift to damaging wind
potential. Last but not least will be the potential for flash
flooding toward the latter half of the event. Although the frontal
passage will be progressive, rainfall averaging near half an inch
to three quarters of an inch has fallen in the last 24 hours,
thus sensitizing flash flood guidance values ahead of today's
event. Forecast PWAT values will also approach 2 inches as
moisture builds ahead of the frontal boundary. Main takeaway is to
prepare for all modes of severe weather and have a way to receive
warning information this afternoon and evening, including during
the evening commute time frame.

Cooler temps will remain in place through the mid to late week in
the wake of today's frontal passage as broad surface high pressure
builds into the area. The next chance for precip will hold off until
Friday and into the weekend as another cold front approaches the
region.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 607 AM CDT MON AUG 26 2019

Low-level moisture will continue to produce IFR to LIFR conditions
through the early to mid morning hours until a gradual improvement
by 14Z to 15Z. Weakening storms will also impact northwest
Missouri later this morning, gradually expanding in coverage for
areas further south and southeast along a cold front this
afternoon and evening. Strong wind gusts are possible in some
storms, along with heavy rain and reduced visibility. VFR
conditions will then return late this evening with northwesterly
surface winds following in the wake of the frontal passage.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Aug 26, 6:04 AM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
604 AM CDT Mon Aug 26 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
604 AM CDT Mon Aug 26 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are expected this afternoon and evening, with
 damaging winds, hail, isolated tornadoes and flash flooding all
 being of concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Week ahead looks quiet.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 26, 10:44 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 AM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     FLOOD            LEAVENWORTH             39.32N 94.92W
08/26/2019                   LEAVENWORTH        KS   EMERGENCY MNGR

            BROADWAY AND CHEROKEE STREETS CLOSED.

&&

BLAIR
Special weather statement, Aug 26, 10:51 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1051 AM CDT Mon Aug 26 2019

KSZ103>105-261615-
Johnson KS-Wyandotte KS-Leavenworth KS-
1051 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND JOHNSON COUNTIES UNTIL 1115 AM CDT...

At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm over
De Soto, moving southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring Hill,
Edwardsville, Fairway, Mission Hills, Edgerton, Lake Quivira,
Linwood, Countryside and Clare.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 202 and 229.
 Interstate 435 between mile markers 0 and 9, and between mile
markers 76 and 83.

LAT...LON 3909 9491 3901 9461 3874 9461 3874 9506
      3898 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9515 3896 9517 3897 9518
TIME...MOT...LOC 1550Z 310DEG 38KT 3895 9496

Blair
Local storm report, Aug 26, 11:15 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 AM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND GST     OLATHE                  38.88N 94.82W
08/26/2019  E60 MPH          JOHNSON            KS   EMERGENCY MNGR

&&

BLAIR
Local storm report, Aug 26, 11:20 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 AM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     TSTM WND GST     1 SW CLARE              38.82N 94.88W
08/26/2019  M76 MPH          JOHNSON            KS   ASOS

            KIXD ASOS REPORTED A 76 MPH WIND GUST.

&&

CDB
Local storm report, Aug 26, 11:23 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1123 AM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FLASH FLOOD      1 NNE RENO              39.06N 95.11W
08/26/2019                   LEAVENWORTH        KS   EMERGENCY MNGR

            6 INCHES OF WATER FLOWING ACROSS THE
            INTERSECTION OF HEMPHILL RD. AND US HWY
            24-40.

&&

SAW
Local storm report, Aug 26, 11:30 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 AM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     4 W STANLEY             38.85N 94.73W
08/26/2019  M56 MPH          JOHNSON            KS   ASOS

            KOJC MEASURED A 56 MPH WIND GUST.

&&

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:37 PM CDTRiver Flood WarningEAXCooper47 hr
Aug 25, 8:44 PM CDTRiver Flood WarningEAXCooper, Howard10 days
Aug 25, 9:25 PM CDTRiver Flood WarningEAXChariton, Howard, Saline10 days
Aug 25, 9:49 PM CDTAreal Flood AdvisoryEAXHoward, Randolph3 hr
Aug 25, 9:56 PM CDTRiver Flood WarningEAXHoward19 hr
Aug 26, 2:07 AM CDTAreal Flood WarningEAXCooper, Howard9 hr
Aug 26, 10:06 AM CDTFlash Flood WarningEAXPlatte3 hr
Aug 26, 11:15 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Jackson45 min
Aug 26, 11:38 AM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Aug 26, 11:51 AM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson24 min
Aug 26, 12:00 PM CDTSevere Thunderstorm WarningEAXBates45 min
Aug 26, 12:13 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis47 min
Aug 26, 1:44 PM CDTRiver Flood WarningEAXJohnson, Pettis38 hr
Aug 26, 9:36 AM CDTSpecial Weather StatementEAXWyandotte24 min
Aug 26, 10:51 AM CDTSpecial Weather StatementEAXJohnson24 min
Aug 26, 10:54 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami36 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.